Emergency preparedness has an increased focus in today’s world, and an essential part of an individual’s planning is taking care to obtain vital medications. For patients with diabetes mellitus, especially those whose disease is not under control or who use insulin, there is a risk of hypoglycemia. Since the condition can be severe and even deadly without treatment, patients should be aware of how to prevent it, know how to handle episodes, and keep emergency medication available in order to avoid a hypoglycemic crisis. The recent approval of the first generic glucagon may increase accessibility for patients who should have the medication on hand but may have avoided doing so due to cost concerns.
Patients who have diabetes type 1 or type 2 are prone to hypoglycemia, with it often simply becoming a fact of life to manage along with the disease. The condition may emerge as a side effect of taking insulin or other diabetes medicines intended to aid the body in producing more insulin. Both sulfonylureas and meglitinides have the potential to cause hypoglycemia. If a patient cannot achieve consistent glycemic control by balancing medications and food intake or physical activity, hypoglycemia may occur. It is sometimes possible for patients who have diabetes not to recognize or even feel hypoglycemia symptoms. This is called hypoglycemia unawareness. These patients should be counseled to check their blood glucose often, and depending on the clinical needs, they may be candidates for wearing a continuous glucose monitor. With frequent or continuous monitoring, patients with impaired awareness can be more precise about recognizing when glucose levels are low and if corrective action needs to be taken to prevent hypoglycemia.
Various studies have been conducted to approximate the incidence of diabetes-related hypoglycemia. Multiple sources remark that due to factors such as episodes of asymptomatic hypoglycemia and patients not self-reporting episodes, the actual figures are difficult to ascertain. Still, it is accepted and understood that hypoglycemia is common among the at-risk population. Some estimates state that, on average, diabetes patients suffer two episodes of symptomatic hypoglycemia every week and possibly one or more episodes of severe hypoglycemia each year. As much as 6% of all diabetes type-1 deaths may be attributed to hypoglycemia.
Severe hypoglycemia has profound adverse consequences. If it is untreated, the condition can progress in a patient so significantly that they lose consciousness, experience seizures or a coma, or die. Significant morbidities are associated with hypoglycemia, spanning physical manifestations such as palpitations and sweating, major vascular events, and then as it continues and brain glucose levels decline, extending to neurologic symptoms. When a patient’s blood glucose level is lower than 55mg/dL, it is considered severely low. At this point, a patient experiencing severe hypoglycemia may become disoriented, fall unconscious, or otherwise require assistance from another individual to treat them. If oral glucose, the first-line treatment for mild to moderate hypoglycemia, does not help a patient regain appropriate blood glucose levels, prescription glucagon should be used.
is a 29-amino acid peptide that is produced in the pancreas. It acts as a counterbalance to insulin and is released by the body to ensure blood glucose levels do not drop too low. During periods of hypoglycemia, fasting, or exercise, a glucagon response will regulate hepatic glucose production. According to the Standards of Medical Care in Diabetes
provided by the American Diabetes Association, all individuals at an increased risk of experiencing hypoglycemia with blood glucose <54mg/dL should be prescribed glucagon. Since a patient in need of emergency glucagon cannot administer it to themselves, other individuals such as caregivers or family members would need to be informed about how to access and administer the medication.
At the very end of 2020, injectable glucagon became available in a generic formula for the first time in twenty years. The synthetic peptide product will be packaged as Glucagon for Injection Emergency Kit, 1mg, and is bioequivalent and therapeutically equivalent to the reference listed drug, a recombinant DNA product. The new generic glucagon is indicated for the treatment of severe hypoglycemia and also as a diagnostic aid. Glucagon for injection has some common side effects: nausea and vomiting, a temporary increase in heart rate, and generalized allergic reactions.
Preparation and awareness are crucial components for patients at risk for severe hypoglycemia. In many cases, hypoglycemia is a preventable adverse drug event, and therefore patient education and support will always be vital for those who are vulnerable to the condition. A glucagon emergency kit is an essential tool for rapid response to severe hypoglycemia. A new generic offering may make it easier for individuals and their caregivers and families to be prepared by having a kit available for unexpected situations. Some individuals may have in the past opted out of keeping emergency glucagon on hand since they may have not often needed the drug and therefore felt it cost-prohibitive to keep stocked and potentially discarded if it was unused by the expiration date. As safe and effective generic drug products become more available, often at lower prices than their branded counterparts, patients may be more vigilant about obtaining and ensuring they have emergency access to their needed medications such as glucagon.